Alert archive / Tennessee / Tornado Warnings in 2020

Tornado Warning 3, NWS Morristown, TN

January 11, 2020Polk County, Tennessee

NWS Morristown, TN issued this tornado warning at Jan 11, 2020, 4:31 PM EST for Polk County, Tennessee. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2020, 4:31 PM EST (21:31 UTC)
Expired
Jan 11, 2020, 5:00 PM EST
In force
29 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Polk County, TN

The radar

The Knoxville radar (KMRX), 148 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 4:50 PM ESTTSTM WND DMGTurtletown, TNCORRECTS PREVIOUS TSTM WND DMG REPORT FROM TURTLETOWN. MULTIPLE TREES DOWN.
Jan 11, 4:50 PM ESTTSTM WND DMGTurtletown, TN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 1:42 PM ESTTornado WatchSPC7 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 417 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
417 m²/s²
0-3 km storm-relative helicity
450 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

474 
WFUS54 KMRX 112131
TORMRX
TNC139-112200-
/O.NEW.KMRX.TO.W.0003.200111T2131Z-200111T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
431 PM EST Sat Jan 11 2020

The National Weather Service in Morristown has issued a

* Tornado Warning for...
  Polk County in east Tennessee...

* Until 500 PM EST.
    
* At 430 PM EST, a severe thunderstorm capable of producing a tornado
  was located 9 miles southeast of Wildwood Lake, or 12 miles south
  of Benton, moving northeast at 60 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Benton around 445 PM EST.

Other locations impacted by this tornadic thunderstorm include
Reliance, Conasauga, Archville, Hiwassee Ocoee State Park, Parksville
and Turtletown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.


&&

LAT...LON 3509 8474 3527 8454 3527 8452 3528 8450
      3524 8436 3522 8436 3522 8434 3520 8435
      3522 8432 3521 8429 3511 8431 3499 8461
      3499 8478
TIME...MOT...LOC 2130Z 231DEG 53KT 3500 8473 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

JLB
2 follow-up statements
869 
WWUS54 KMRX 112140
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
440 PM EST Sat Jan 11 2020

TNC139-112200-
/O.CON.KMRX.TO.W.0003.000000T0000Z-200111T2200Z/
Polk TN-
440 PM EST Sat Jan 11 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM EST FOR CENTRAL
POLK COUNTY...
    
At 439 PM EST, a severe thunderstorm capable of producing a tornado
was located near Benton, moving northeast at 60 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
central Polk County, including the following locations... Reliance,
Archville, Hiwassee Ocoee State Park, Parksville and Turtletown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3509 8474 3527 8454 3527 8452 3528 8450
      3524 8436 3522 8436 3522 8434 3520 8435
      3522 8432 3521 8429 3518 8430 3512 8435
      3502 8464
TIME...MOT...LOC 2139Z 231DEG 53KT 3509 8460 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

JLB
763 
WWUS54 KMRX 112150
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
450 PM EST Sat Jan 11 2020

TNC139-112200-
/O.CON.KMRX.TO.W.0003.000000T0000Z-200111T2200Z/
Polk TN-
450 PM EST Sat Jan 11 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM EST FOR
NORTHEASTERN POLK COUNTY...
    
At 449 PM EST, a severe thunderstorm capable of producing a tornado
was located 10 miles north of Ducktown, moving northeast at 60 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Reliance, Hiwassee Ocoee State Park and Archville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3513 8461 3527 8453 3527 8452 3528 8451
      3524 8436 3522 8436 3522 8434 3520 8435
      3522 8432 3521 8429 3518 8430 3508 8456
TIME...MOT...LOC 2149Z 231DEG 53KT 3519 8446 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

JLB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jan 11, 3:59 PM EST, 32 minutes earlier.

Area forecast discussion, Jan 11, 3:59 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
359 PM EST Sat Jan 11 2020

.SHORT TERM...(Tonight through Sunday)...
A line of showers and thunderstorms is now moving across the
plateau counties with strong winds and heavy rainfall. The line is
expected to be stay severe the next few hours over the southern
Tennessee Valley into southwest North Carolina with mostly high
winds and isolated tornadoes possible next couple hours. Isolated
showers are ahead of the line across the northeast part of the
area. Very strong south to southwest winds will continue through
mid evening ahead of the precipitation with the strong low level
jet, before dropping off by around midnight. Wind gusts have been
40 to 50 mph at several locations in the lower elevations and 60
to 90 mph higher elevations in Sevier and Greene counties. Wind
advisory will be continued through the evening or until front
moves through the region.

Record high warmth today with highs in the 70s to near 80 as
skies were sunny to partly cloudy this morning and early
afternoon. There will be some brief heavy rainfall with the storms
with up to around 1 inch late this afternoon in the valley areas
but up to 2 inches possible in the higher elevations of east
Tennessee. Behind the front showers will linger for a few hours
and temperatures will drop down into the 40s by early Sunday.
Skies will begin to clear behind the front but lower clouds will
move back in late tonight and could linger through the morning
across much of the forecast area. Sunday afternoon temperatures
will warm into the lower to mid 60s with mild airmass behind the
front.

TD

.LONG TERM...(Sunday night through Saturday)...

Active weather pattern will continue into the extended period as
southwest flow aloft persist through Wednesday. A short-wave will
quickly moves across the Great Lakes and Ohio valley for late
Wednesday with surface and upper ridging building in Wednesday
night through Thursday night.

Upper flow becomes southwesterly again by late Friday and for
Saturday with another strong system lifting out of the Plains to the
Ohio valley.

Now the particulars: For Sunday night and Monday, frontal boundary
across the southeast United States lifts back north with rainfall
moving back into the southern Appalachians for late Monday and
Monday night.

For Tuesday through Wednesday, some elevated instabilty creeps
back into the region, especially for CHA. Will include a slight
chance of thunder. For Wednesday afternoon/evening, wave moving
across the Great Lakes/Ohio valley will pull a frontal boundary
through the area. Better chance of embedded thunderstorms
Wednesday afternoon.

For Wednesday night through Thursday night, surface and upper
ridging will produce drier conditions.

Next system will move into the Tennessee valley for late Friday and
Saturday.

DH

&&

.AVIATION...
18Z TAF DISCUSSION.

Strong low level wind shear will continue a few more hours across
northeast TN as a very tight pressure gradient is in place due to
the deep low pressure system moving across the middle MS and Ohio
Valleys early this afternoon.

A line of showers and thunderstorms is advancing slowly east from
middle TN into northern Alabama ahead of the cold front. At 1700Z,
the front was still over Western Tennessee. Lower ceilings will
move across southeast Tennessee this afternoon at cha and then
tys and tri may remain vfr until after 00Z due to the strong
cross terrain flow. Expect the front to move across the eastern
part of the state between 00Z and 06Z. Expect a brief period of
mvfr and possibly ifr ceilings and visibility due to heavy rain
and thunderstorms between about 21Z and 03Z tonight. Improving
flight weather begins behind the front this evening at cha and
after by 06Z at tri. However some lower clouds will advect in
behind the front Sunday morning.

TD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             47  65  47  66  57 /  90   0  20  60  80
Knoxville McGhee Tyson Airport, TN  49  63  44  63  54 / 100   0  10  50  80
Oak Ridge, TN                       47  61  44  63  52 /  90   0  10  40  80
Tri Cities Airport, TN              47  61  42  62  51 / 100   0  10  40  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 10 PM EST this evening for Cherokee-Clay.

TN...High Wind Warning until 1 AM EST Sunday for Blount Smoky
     Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
     Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

     Wind Advisory until midnight EST tonight for Claiborne-Grainger-
     Hamblen-Hancock-Hawkins-Jefferson-Knox-Loudon-North Sevier-
     Northwest Blount-Northwest Carter-Northwest Cocke-Northwest
     Greene-Sullivan-Union-Washington.

     Wind Advisory until 10 PM EST /9 PM CST/ this evening for
     Anderson-Bledsoe-Bradley-Campbell-East Polk-Hamilton-Marion-
     McMinn-Meigs-Morgan-Northwest Monroe-Rhea-Roane-Scott-
     Sequatchie-West Polk.

VA...Wind Advisory until midnight EST tonight for Lee-Russell-Scott-
     Washington-Wise.

&&
Hazardous weather outlook, Jan 11, 4:08 PM EST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
408 PM EST Sat Jan 11 2020

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-122115-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
408 PM EST Sat Jan 11 2020 /308 PM CST Sat Jan 11 2020/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

...High Wind Warning for Mountains and Foothills Remains in
Effect through Tonight...
...Wind Advisory in Effect for all of East Tennessee, Southwest
Virginia and Southwest North Carolina today...
...Severe Storms are Possible through this Evening...

Strong southerly winds 15 to 30 mph with gusts up to 50 mph will
continue to impact the area through Saturday night across parts of
eastern Tennessee and southwest Virginia. Stronger winds of 25 to
45 mph with gusts as high as 80 mph are expected across the
mountains and foothills.

A strong storm system will impact the Tennessee Valley region
through this evening, bringing a potential for severe storms. Main
concern will be damaging winds, but isolated tornadoes can not be
ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through next Saturday.

Another round of moderate to heavy rains are expected over
southeast Tennessee and southwest North Carolina for Tuesday
through Wednesday. Localized flooding is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed for this afternoon and evening.

In the hours before

Local storm report, Jan 11, 2:51 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     NON-TSTM WND DMG ONEIDA                  36.51N 84.52W
01/11/2020                   SCOTT              TN   BROADCAST MEDIA

            ROOF TORN OFF ANTIQUE STORE.

&&
Special weather statement, Jan 11, 3:29 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Morristown TN
329 PM EST Sat Jan 11 2020

TNZ012-035-112130-
Scott TN-Morgan TN-
329 PM EST Sat Jan 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN AND SCOTT
COUNTIES UNTIL 430 PM EST...

At 328 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Slickford to 10 miles south of Jamestown.
Movement was northeast at 45 mph.

Wind gusts of 50 to 55 mph will be possible with these storms. Wind
damage to small and weakened trees is likely.

Locations impacted include...
Oneida, Huntsville, Helenwood, Winfield, Rugby, Rugby State Park,
Ketchen, Honey Creek State Park, Elgin and Robbins.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3659 8426 3653 8425 3651 8426 3651 8433
      3647 8434 3646 8435 3640 8433 3623 8489
      3629 8487 3630 8480 3633 8477 3634 8474
      3635 8474 3635 8473 3637 8472 3637 8470
      3640 8466 3660 8478
TIME...MOT...LOC 2028Z 240DEG 38KT 3667 8492 3629 8497

JLB
Special weather statement, Jan 11, 3:33 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Morristown TN
333 PM EST Sat Jan 11 2020

TNZ082>084-099-112115-
Rhea TN-Bledsoe TN-Hamilton TN-Meigs TN-
333 PM EST Sat Jan 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR RHEA...BLEDSOE...MEIGS AND
NORTHEASTERN HAMILTON COUNTIES UNTIL 415 PM EST/315 PM CST/...

At 332 PM EST/232 PM CST/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles southeast of
McMinnville to near Tracy City. Movement was northeast at 55 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Dayton, Pikeville, Decatur, Soddy-Daisy, Spring City, Graysville,
Peakland, Stinging Fork Falls State Park, Piney Falls State Park and
Mount Crest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 900 PM EST/800 PM CST/ for
east Tennessee.

LAT...LON 3548 8539 3557 8542 3572 8526 3576 8526
      3577 8510 3576 8507 3577 8504 3575 8503
      3577 8494 3576 8492 3581 8481 3554 8471
      3520 8503
TIME...MOT...LOC 2032Z 227DEG 50KT 3560 8559 3522 8572

Diegan
Local storm report, Jan 11, 3:46 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
346 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     JASPER                  35.06N 85.63W
01/11/2020                   MARION             TN   LAW ENFORCEMENT

            FEW TREES AND POWER LINES DOWN.

&&
Local storm report, Jan 11, 4:16 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
416 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     PIKEVILLE               35.61N 85.20W
01/11/2020                   BLEDSOE            TN   EMERGENCY MNGR

            TREES AND POWER LINES DOWN ACROSS THE
            COUNTY.

&&
Local storm report, Jan 11, 4:27 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
427 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     OOLTEWAH                35.08N 85.06W
01/11/2020                   HAMILTON           TN   LAW ENFORCEMENT

            NUMEROUS TREES AND POWER LINES DOWN.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 2:56 PM ESTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie64 min
Jan 11, 3:29 PM ESTSpecial Weather StatementMRXScott61 min
Jan 11, 3:33 PM ESTSpecial Weather StatementMRXBledsoe, Meigs, Rhea42 min
Jan 11, 3:39 PM ESTTornado WarningMRXBledsoe, Hamilton, Marion, Sequatchie20 min
Jan 11, 3:49 PM ESTSevere Thunderstorm WarningMRXBledsoe, Bradley, Hamilton, McMinn, Meigs, Polk and 2 more56 min
Jan 11, 4:13 PM ESTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Monroe, Polk47 min
Jan 11, 4:16 PM ESTSevere Thunderstorm WarningMRXAnderson, Meigs, Morgan, Rhea, Roane44 min
Jan 11, 4:18 PM ESTTornado WarningMRXMcMinn, Meigs, Rhea, Roane27 min
Jan 11, 4:38 PM ESTSevere Thunderstorm WarningMRXMonroe, Polk52 min
Jan 11, 4:50 PM ESTSevere Thunderstorm WarningMRXBlount, Jefferson, Knox, Loudon, Monroe, Sevier40 min
Jan 11, 4:56 PM ESTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Grainger, Hamblen, Jefferson and 3 more49 min
Jan 11, 5:23 PM ESTSevere Thunderstorm WarningMRXBlount, Hamblen, Jefferson, Knox, Monroe, Sevier52 min
Jan 11, 5:37 PM ESTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock, Hawkins, Knox, Union53 min
Jan 11, 5:54 PM ESTTornado WarningMRXClaiborne, Hancock24 min
Jan 11, 6:02 PM ESTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Hawkins, Jefferson, Sullivan and 1 more43 min
Jan 11, 6:20 PM ESTSevere Thunderstorm WarningMRXHancock, Hawkins40 min
Jan 11, 6:39 PM ESTSevere Thunderstorm WarningMRXCarter, Greene, Hawkins, Sullivan, Unicoi, Washington51 min

Nearby

Tornado Warnings in Tennessee, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.